Alert archive / Missouri / Red Flag Warnings in 2023

Red Flag Warning 1, NWS Springfield, MO

February 28, 20236 counties in Missouri; Cherokee County, Kansas

NWS Springfield, MO issued this red flag warning at Feb 28, 2023, 2:30 PM CST for 6 counties in Missouri; Cherokee County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 28, 2023, 2:30 PM CST (20:30 UTC)
Expired
Feb 28, 2023, 6:00 PM CST
In force
4 hr
Issued by
NWS Springfield, MO

Counties Cherokee County, KS, Barry County, MO, Jasper County, MO, Lawrence County, MO, McDonald County, MO, Newton County, MO, Stone County, MO

The radar

The Springfield radar (KSGF), 74 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.5 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2023-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2023-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1569 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

602 
WWUS83 KSGF 282030
RFWSGF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Springfield MO
230 PM CST Tue Feb 28 2023


KSZ101-MOZ088-093-094-101>103-010000-
/O.NEW.KSGF.FW.W.0001.230228T2030Z-230301T0000Z/
Cherokee-Jasper-Newton-Lawrence-McDonald-Barry-Stone-
230 PM CST Tue Feb 28 2023

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING FOR
GUSTY WINDS AND LOW HUMIDITIES FOR PORTIONS OF SOUTHWEST MISSOURI
AND SOUTHEAST KANSAS...

The National Weather Service in Springfield has issued a Red Flag
Warning for gusty winds and low humidities, which is in effect 
until 6 PM CST this evening.

* AFFECTED AREA...Fire Weather Zone 088 Jasper, Fire Weather 
  Zone 093 Newton, Fire Weather Zone 094 Lawrence, Fire Weather 
  Zone 101 Cherokee, Fire Weather Zone 101 McDonald, Fire 
  Weather Zone 102 Barry and Fire Weather Zone 103 Stone.

* TIMING...Through 6 PM CST.

* WINDS...Southwest 15 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 23 percent.

* TEMPERATURES...In the lower 70s.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
1 follow-up statement
949 
WWUS83 KSGF 282356
RFWSGF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Springfield MO
556 PM CST Tue Feb 28 2023

KSZ101-MOZ088-093-094-101>103-010100-
/O.EXP.KSGF.FW.W.0001.000000T0000Z-230301T0000Z/
Cherokee-Jasper-Newton-Lawrence-McDonald-Barry-Stone-
556 PM CST Tue Feb 28 2023

...RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS EVENING FOR GUSTY
WINDS AND LOW HUMIDITY FOR SOUTHEAST KANSAS AND SOUTHWEST
MISSOURI...

Winds will continue to decrease and relative humidity values will
continue to increase this evening and overnight. Therefore, the
Red Flag Warning will be allowed to expire.


$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this red flag warning went out at Feb 28, 10:55 AM CST, 3 hours 35 minutes earlier.

Area forecast discussion, Feb 28, 10:55 AM CST, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1055 AM CST Tue Feb 28 2023

...18Z AVIATION UPDATE...

Key Messages:

1. Breezy with Elevated Fire Weather conditions this afternoon.

2. A strong storm system will impact the area Thursday into
Friday. Confidence is increasing on the potential for heavy
rainfall, with lower confidence in Winter weather.

3. Strong wind gusts accompany the system Thursday into Friday.

.SHORT TERM...(Today and tonight)
Issued at 230 AM CST Tue Feb 28 2023

Today-Tonight: Breezy southwest winds and dry conditions will
give way to some elevated fire conditions this afternoon. Expect
southwest winds to gust at 20 to 25 mph through much of the
afternoon, with afternoon humidities falling into the 30 to 40
percent range. Meanwhile, temperatures rise into the upper 60s to
lower 70s areawide with mostly sunny skies. This is 15 to 20
degrees above normal for late February. For tonight, overnight
lows fall into the 40s.

.LONG TERM...(Wednesday through Monday)
Issued at 230 AM CST Tue Feb 28 2023

Wednesday: The upper-level flow transitions from zonal to
southwesterly. As this happens, a quick moving shortwave moves
through the central CONUS on Wednesday afternoon. This shortwave
and associated low-level frontal boundary will be the focus for
scattered showers and a few thunderstorms across our south, with
low end chances sneaking into portions of south central MO. In
general, most of the area should remain dry through Wednesday.
Despite increasing clouds on Wednesday, another mild day can be
expected with highs in the lower to upper 60s.

Thursday-Friday: A strong upper level low digs out of the Desert
Southwest into early Thursday morning. This upper-level low and
associated surface low pressure system will bring impactful
weather to the region. The NAEFS and ECMWF ensembles continue to
highlight that this system will be anomalously strong. Ensemble
guidance is beginning to come into better agreement on the track
of the low pressure system that rapidly develops and tracks across
portions of southern Missouri. The track of the low appears to
slide along and south of the Interstate 44 corridor and would
support heavy rainfall across portions of southern Missouri and
areas south. While there is still some small spread on this exact
track, a few lower confidence scenarios still exist.

The most likely scenario at this time is the potential heavy
rainfall with a rain/snow mix on the back end of system Friday.
This scenario is characterized by an environment that would
support potential excessive rainfall amounts, especially along
and southeast of Interstate 44 corridor. The dynamics of the
system will be supported by a strong upper-level jet in the
vicinity of the left exit region of a 50 to 60 knot low-level jet.
NBM probabilities support the heavy rainfall scenario:

Probability of QPF > 1 inch: 70-80%
Probability of QPF > 2 inch: 50-60%
Probability of QPF > 3 inch: 20-30%

The highest probabilities are aligned southeast of the Interstate
44 corridor into portions of the Missouri Bootheel. If this
scenario materializes, flooding will be a concern given
antecedent conditions and dormant vegetation. WPC has outlined
this area in a Slight Risk for excessive rainfall with a Moderate
Risk bordering our area. If recent trends continue, this may
warrant the Moderate Risk being shifted into portions of south
central MO.

Confidence remains low to medium on a scenario with a further
north low track that would support strong to severe thunderstorms
in addition to the heavy rainfall potential. SPC Day 3 Severe
Weather Outlook aligns with this thought as the Slight and
Enhanced Severe Weather Outlooks remain south of the area. A
Marginal Risk exists into southern Missouri, though instability
remains rather limited in the guidance at this time.

As for the colder and wintry scenario, confidence also remains
relatively low as recent guidance has come into better
agreement. It is worth noting that as cold air filters into the
region on Friday morning as the system departs to the east that
some rain/snow mix remains in the forecast. The focus for some
light snow remains across portions of western and central MO.

Lastly, strong synoptic winds will accompany this system Thursday
into Friday. Confidence is high in the potential for 30 to 40 mph
wind gusts as the system pushes through the area.

Saturday into Early Next Week: Ensemble guidance is an agreement
that zonal flow returns to the region this weekend. This indicates
a return of dry weather along with a warming trend through the
weekend. Above normal temperatures are favored by Sunday into
early next week as highs climb back into the 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1055 AM CST Tue Feb 28 2023

VFR conditions will prevail through the entirety of the TAF
period. Some Mid to High level clouds will begin to push into the
area overnight as a weak and dry frontal passage pushes through.
Otherwise, breezy conditions are expected today, with south to
southwest surface winds gusting up to 25 knots before tapering off
by 00Z. Behind the frontal passage, winds will shift to a more
north/northeast direction towards the end of the TAF period.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Perez
LONG TERM...Perez
AVIATION...Melto
Hazardous weather outlook, Feb 28, 7:53 AM CST, 6 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
753 AM CST Tue Feb 28 2023

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-011400-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
753 AM CST Tue Feb 28 2023

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited non thunderstorm wind risk.
  Elevated fire weather risk.

DISCUSSION...

Southerly wind gusts up to 30 mph and low humidity will result in
elevated fire weather conditions again this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A strong storm system will impact the area Thursday into
Friday. Confidence is increasing on the potential for heavy
rainfall, with lower confidence in winter weather as the system
exits. There will be a low potential for an isolated strong to
severe thunderstorm Thursday into Friday. Strong wind gusts of 30
to 40 mph will accompany this system.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Terry

In the hours before

Local storm report, Feb 28, 12:11 PM CST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1211 PM CST TUE FEB 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 AM     TSTM WND DMG     3 NE PIERCE CITY        36.98N 93.95W
02/27/2023                   LAWRENCE           MO   EMERGENCY MNGR

            AN NWS SURVEY REVEALED THAT STRAIGHT-LINE
            WIND GUSTS CAUSED ROOF DAMAGE TO A TURKEY
            FARM. TIME ESTIMATED BY RADAR.

&&

MMT
Local storm report, Feb 28, 2:12 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
212 PM CST TUE FEB 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 AM     TSTM WND DMG     3 ENE MONETT            36.94N 93.88W
02/27/2023                   LAWRENCE           MO   EMERGENCY MNGR

            STRAIGHTLINE WINDS CAUSED A BARN TO
            COLLAPSE. TIME ESTIMATED BY RADAR.

&&

MMT

Nearby

Red Flag Warnings in Missouri, 2023Red Flag Warnings in Kansas, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.